Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 326, NWS North Platte, NE

October 18, 2004Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 18, 2004, 5:29 PM MDT for Deuel County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 5:29 PM MDT (23:29 UTC)
Expired
Oct 18, 2004, 6:00 PM MDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Deuel County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 182329
SVRLBF
NEC049-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM MDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF BIG SPRINGS

* UNTIL 600 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF BIG SPRINGS...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG SPRINGS BY 535 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4109 10226 4101 10226 4101 10207 4111 10206

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:15 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 18, 2:15 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT MON OCT 18 2004

.DISCUSSION...
    AS THE SHORT WAVE TROUGH MAKES ITS WAY FROM EASTERN WYOMING AND
NORTHEAST COLORADO ACROSS NEBRASKA, DRAGGING THE FRONT WITH IT,
SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING ACROSS NEBRASKA. BY
12Z TUESDAY IT WILL BE IN EASTERN NEBRASKA. HOWEVER, LATE TUESDAY
NIGHT, ANOTHER SHORT WAVE TROUGH IS EXPECTED TO GENERATE SOME LIGHT
SHOWERS IN CENTRAL AND WESTERN NEBRASKA. SHOWERS WILL THEN SPREAD
INTO A LARGE PART OF NORTHWEST THROUGH SOUTH CENTRAL NEBRASKA ON
WEDNESDAY. IN FACT, AS THE FRONT OSCILLATES TO AND FRO THROUGH THE
AREA, SHOWERS ARE EXPECTED JUST ABOUT EVER DAY THIS WEEK IN ONE PART
OF THE AREA OR ANOTHER.

    THE MEDIUM RANGE MODELS APPEAR TO HAVE A GRIP ON THE UNUSUALLY
WARM 500MB TEMPERATURES OVER THE BERING SEA. HOWEVER, HAVING SUCH AN
ANOMALY MIGHT THROW SOME DOUBT ON THE RELIABILITY OF THE LATER
PERIODS OF THE LONG RANGE MODELS.
    AFTER THE FRONT FINALLY MOVES THROUGH THE AREA FRIDAY WEAK LEE
SIDE CYCLOGENESIS MAY PRODUCE ANOTHER BRIEF SHOT OF LIGHT
PRECIPITATION IN THE NORTHERN PART OF THE STATE SATURDAY AND
SATURDAY NIGHT. MY CONFIDENCE IN THE MODEL IS NOT REAL HIGH AT THAT
RANGE, SO I WOULD HOLD THE PROBABILITY DOWN TO 20 PERCENT OR LESS.
BEYOND THAT, THE FLOW FROM A MOISTURE SOURCE IS CUT OFF BY THE FRONT
ACROSS NORTH TEXAS. THEREFORE, PRECIPITATION, IF ANY, WILL PROBABLY
BE VERY LIGHT.
&&

.SYNOPSIS...
    THIS MORNINGS 500MB PLOT SHOWED SOME VERY WARM TEMPERATURES
OVER THE ALEUTIANS ON THE ORDER OF -11C. CLOSER TO PRESENT, 19Z
SURFACE ANALYSIS SHOWED A QUASI-STATIONARY FRONT ON THE HIGH PLAINS
FROM A LOW IN SOUTHEAST MONTANA THROUGH EASTERN WYOMING AN D EASTERN
COLORADO AND ACROSS THE TEXAS-OKLAHOMA PANHANDLE. ON THE FRONT THERE
WAS A CLOSED LOW IN NORTHEAST COLORADO. ANOTHER WEAK DEWPOINT
BOUNDARY WAS LOCATED FROM NORTH CENTRAL TO NORTHWEST NEBRASKA.
DEWPOINTS ON THE SOUTH SIDE OF THE BOUNDARY WERE AROUND 50 WHILE
AROUND 40 WAS NORTH OF THE BOUNDARY. IN THE UPPER LEVELS THE 6.7U
IMAGERY LOOP INDICATED A DEVELOPING VORTEX OVER NORTHEAST WYOMING
AND A LARGE CLOSED LOW OFF THE COAST OF OREGON.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE
&&

SPRINGER
Hazardous weather outlook, Oct 18, 2:16 PM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT MON OCT 18 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-191030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
316 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING AS A SURFACE
TROUGH MOVES EASTWARD ACROSS THE OUTLOOK AREA. THE AREA OF CONCERN
WILL BE ALONG AND EAST OF HIGHWAY 61 THROUGH MIDNIGHT...HOWEVER
SEVERE WEATHER IS NOT EXPECTED WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

13

In the hours before

Local storm report, Oct 18, 4:22 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             10 NE OSHKOSH           41.51N 102.21W
10/18/2004  0.88 INCH        GARDEN             NE   CO-OP OBSERVER

&&

JMC
Local storm report, Oct 18, 5:10 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             8 N LEMOYNE             41.40N 101.80W
10/18/2004  0.75 INCH        ARTHUR             NE   CO-OP OBSERVER

            HAIL COVERING GROUND

&&

JMC
Local storm report, Oct 18, 5:15 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             13 NNW OGALLALA         41.30N 101.82W
10/18/2004  0.75 INCH        KEITH              NE   PUBLIC

&&

JMC
Local storm report, Oct 18, 5:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             8 N LEMOYNE             41.40N 101.80W
10/18/2004  0.75 INCH        ARTHUR             NE   CO-OP OBSERVER

            HAIL COVERING GROUND...CORRECTION FOR TIME OF EVENT

&&

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:10 PM MDTSevere Thunderstorm WarningLBFGarden35 min
Oct 18, 4:39 PM MDTSevere Thunderstorm WarningLBFArthur66 min
Oct 18, 4:53 PM MDTSevere Thunderstorm WarningLBFKeith67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.